Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 170, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2006, 8:01 PM CDT for Davison County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2006, 8:01 PM CDT (01:01 UTC)
- Expired
- Aug 12, 2006, 8:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Davison County, SD
The radar
The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 130101 SVRFSD SDC035-130130- /O.NEW.KFSD.SV.W.0170.060813T0101Z-060813T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 801 PM CDT SAT AUG 12 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 830 PM CDT * AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF ETHAN...OR ABOUT 10 MILES SOUTH OF MITCHELL...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS SOUTH OF MITHCELL THROUGH 830 PM CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4373 9801 4349 9812 4350 9798 4374 9797 $$ SCHUMACHER
2 follow-up statements
000 WWUS53 KFSD 130117 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 816 PM CDT SAT AUG 12 2006 SDC035-130130- /O.CON.KFSD.SV.W.0170.000000T0000Z-060813T0130Z/ DAVISON SD- 816 PM CDT SAT AUG 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN DAVISON COUNTY... AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF ETHAN...OR ABOUT 9 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 25 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4366 9798 4351 9804 4350 9798 $$ SCHUMACHER
000 WWUS53 KFSD 130132 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT SAT AUG 12 2006 SDC035-130142- /O.EXP.KFSD.SV.W.0170.000000T0000Z-060813T0130Z/ DAVISON SD- 832 PM CDT SAT AUG 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVISON COUNTY EXPIRES AT 830 PM CDT... THE STORM IS NO LONGER SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4366 9798 4351 9804 4350 9798 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:10 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 12, 4:10 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT SAT AUG 12 2006 .DISCUSSION... APPCHG SLOW MOVG CDFNT HAS RICH AND DEEP MOISTR TO WORK WITH AND AIR IS PRETTY UNSTBL AS WELL. THIS WILL MORE THAN OVERCOME SLGTLY LESS THAN EXPECTED HEATG WHICH WAS NO DOUBT IN SOME DEGREE RELATED TO MOISTR FIELD. BESIDES IMMEDIATE SVR STORM THREAT...HEAVY RAIN IS DEFINITELY A THREAT TO DVLP WITH STORMS...ESPLY AS THERE CUD BE REPEAT STORMS OVER WRN AND ESPLY FAR NRN PART OF FCST AREA. POTENTIAL FOR SVRL INCHES OF RAIN LCLY LEADS TO MAKING A FLASH FLOOD WATCH BEST IDEA FOR AT LEAST THJE WETTEST AND MOST IMMEDIATELY THREATENED AREA...WHICH IS HON TO DESMET. ANY REAL HEAVY RAIN SHUD SUBSIDE A LTL MORE QUICKLY SW OF HON. THE REST OF THE NRN TIER OF FCST AREA EWD THRU BKX INTO MML IN SWRN MN CUD BE THREATENED LATER ON. WILL HOLD OFF WATCH THIS AREA FOR NOW DUE TO A LTL MORE UNCERTAINTY IN THREAT PLUS THEY ARE NOT QUITE AS WET AS HON AREA. AS THIS SYS IS SLOW MOVG...STORMS WILL TAKE THEIR TIME REACHING SERN FCST AREA...NAMELY NWRN IA...AND CUD HOLD OFF TIL SUN BUT IN UNSTBL AIR HAVE GONE WITH A SLGT CHC THERE FOR LATE TNGT. ANY WELL ORGANIZED STORMS WHICH CUD BE AN MCS CUD CREATE ITS OWN DRIVE AND PUSH BOUNDARIES INTO THE SERN PART OF AREA LATE TNGT. FOR THE IN BTWN AREAS...SUCH AS FSD AREA...SOME THREAT OF HEAVY RAIN IS SEEN FOR LATE TNGT...AGN AS ANY WELL ORGANIZED ACTVTY WILL NOT NEED THE CDFNT. FNT WILL BE CLOSE TO NWRN EDGE OF FCST AREA BY THE END OF TNGT...THO AGN CONVECTION AND BOUNDARIES MAY MAKE EXACT LOCATION OF FNT PROBLEMATIC. IN ANY EVENT ASIDE FROM RAIN INDUCED COOLNG...THE COOLR AIR WILL NOT GET INTO AREA TNGT. BOTH NAM AND GFS SHOW WEAK SURFACE LOW SLIDING NORTHEAST ALONG THE BOUNDARY DURING SUNDAY MORNING...WITH A LITTLE BETTER FORCING ALOFT HELPING TO INCREASE COLD ADVECTION AND PUSH THE COLD FRONT EAST INTO CENTRAL SECTIONS OF THE CWA BY LATE AFTERNOON...THEN CONTINUING THRU NORTHWEST IOWA DURING THE EVENING. GFS FASTER WITH THIS MOVEMENT... AND WITH BULK OF UPPER PUSH REMAINING CLOSER TO UPPER LOW NORTH OF OUR AREA...HAVE LEANED CLOSER TO SOMEWHAT SLOWER NAM TIMING FOR FRONTAL MOVEMENT. WITH THE BOUNDARY LINGERING OVER THE WESTERN CWA MUCH OF THE DAY...A STRONG 850MB MOISTURE TRANSPORT CONTINUING INTO THE BOUNDARY...AND SOUTHWESTERLY FLOW AT 850MB FAVORING LINGERING REDEVELOPMENT ON SOUTHWEST SIDE OF ACTIVITY...WILL BUMP POPS UP TO CATEGORICAL AND ADD SOME HEAVY RAIN WORDING NORTH OF I-90 INTO THE EARLY AFTERNOON. THINK THIS ACTIVITY WILL LIMIT SEVERE POTENTIAL OVER MUCH OF THE AREA SUNDAY...WITH MOST FAVORED AREA OVER NORTHWEST IOWA DURING THE LATE AFTERNOON/EARLY EVENING. HOWEVER...DUE TO SOME UNCERTAINTY IN FRONTAL TIMING...WILL LEAVE SEVERE MENTION OUT OF GRIDS/ZFP FOR NOW. MORE WIDESPREAD RAIN/CLOUDS WILL ALSO HOLD TEMPS DOWN ACROSS WESTERN AND NORTHERN CWA...WITH MID TO UPPER 70S IN THESE AREAS...WHILE THE SOUTHEAST SEES MID 80S WITH PARTIAL SUNSHINE AND FAVORABLE MIXING. TSRA CHANCES LINGER INTO THE EVENING AHEAD OF THE BOUNDARY ACROSS THE SOUTHEAST CWA...AGAIN WITH CHANCES DEPENDENT ON TIMING OF THE BOUNDARY...BUT MOST AREAS SHOULD DRY OUT PRETTY QUICKLY BEHIND THE FRONT WITH SEASONABLE DAYTIME TEMPERATURES AND COOL NIGHTS EXPECTED THROUGH THE FIRST PART OF THE WORK WEEK. NOT MANY CHANGES IN THE LATTER HALF OF THE WEEK. STRONG PUSH OF WARM ADVECTION RETURNS TO THE AREA WEDNESDAY NIGHT...WITH MOVE ACTIVE WEST TO SOUTHWEST FLOW PATTERN ALOFT BRINGING LOW CHANCES OF PRECIP TO MUCH OF THE CWA THURSDAY NIGHT THROUGH FRIDAY NIGHT. TEMPERATURES THROUGH THIS PERIOD SHOULD BE A LITTLE ABOVE SEASONAL NORMALS...AND DID NOT STRAY TOO FAR FROM 00Z MEX GUIDANCE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH TONIGHT THRU SUNDAY MORNING SDZ038-039. MN...NONE. IA...NONE. NE...NONE. && JH/WILLIAMS
Hazardous weather outlook, Aug 12, 11:47 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1147 AM CDT SAT AUG 12 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1147 AM CDT SAT AUG 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON FROM HURON SOUTH DAKOTA TO BONESTEEL SOUTH DAKOTA. TONIGHT...THUNDERSTORMS...SOME SEVERE OR WITH HEAVY RAINFALL...ARE EXPECTED ALONG AND NORTHWEST OF A BURKE SOUTH DAKOTA...TO MARSHALL MINNESOTA LINE. THUNDERSTORMS ARE ALSO POSSIBLE FURTHER SOUTHEAST... WITH LESSER INTENSITY HEADING INTO NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON IN GREGORY...BRULE AND NORTHWEST CHARLES MIX COUNTIES. THIS IS PRIMARILY DUE TO SOUTH WINDS 15 TO 30 MPH. PLEASE BE CAREFUL WITH DEBRIS BURNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL CONTINUE OVER THE AREA ON SUNDAY AND SUNDAY NIGHT AS A VIGOROUS COLD FRONT MOVES THROUGH THE AREA. SEVERE STORMS...WITH AREAS OF HEAVY RAIN ARE POSSIBLE BASICALLY ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE. A SEVERE STORM CANNOT BE RULED OUT WEST OF THIS LINE DURING THE DAYTIME SUNDAY...BUT SHOULD BE MUCH MORE ISOLATED IN COVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 600 PM IN SOUTHEAST SOUTH DAKOTA AND PART OF SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Aug 12, 3:35 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 2 SE ALEXANDRIA 43.63N 97.75W
08/10/2006 E60 MPH HANSON SD TRAINED SPOTTER
SMALL BRANCHES DOWN
&&
LIEBLLocal storm report, Aug 12, 7:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST 6 S HURON 44.28N 98.22W
08/12/2006 E60.00 MPH BEADLE SD TRAINED SPOTTER
0648 PM HAIL HURON 44.36N 98.22W
08/12/2006 E0.75 INCH BEADLE SD TRAINED SPOTTER
0651 PM TSTM WND GST 4 NE HURON 44.40N 98.16W
08/12/2006 E60.00 MPH BEADLE SD LAW ENFORCEMENT
0652 PM HAIL 4 NE HURON 44.40N 98.16W
08/12/2006 E0.75 INCH BEADLE SD LAW ENFORCEMENT
&&
WILLIAMSLocal storm report, Aug 12, 7:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 3 W MITCHELL 43.73N 98.09W
08/12/2006 E60.00 MPH DAVISON SD TRAINED SPOTTER
UP TO 1/2 INCH HAIL ACCOMPANIED THE 60 MPH WINDS.
&&
JHLocal storm report, Aug 12, 8:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL MITCHELL 43.73N 98.03W
08/12/2006 M0.75 INCH DAVISON SD LAW ENFORCEMENT
HAIL OCCURRED ON THE WEST SIDE OF MITCHELL.
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 41 min |
| Aug 12, 7:30 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 30 min |
| Aug 12, 7:56 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.